Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2017, 3:59 PM CDT for Rooks County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2017, 3:59 PM CDT (20:59 UTC)
- Expired
- Jun 15, 2017, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:03 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 15, 3:03 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Hastings NE 303 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 15 2017 Convection is rapidly firing along an old frontal boundary and area of convergence across north central Kansas this afternoon. While this activity is mainly limited to a few severe storms just south of our forecast area...continue to expect additional development over the next several hours to potentially spread into our southern tier of Kansas counties...across Rooks...Osborne and eventually Mitchell counties. While some model data tries to take this just a bit further north...latest short term solutions from the HRRR/RAP are tracking storms more eastward...so how far north things eventually spread is somewhat questionable. Evenso...could not justify removing chances for thunderstorms through the early evening hours across portions of south central Nebraska...despite this area most likely remaining dry this evening. Expect the threat for severe weather across our Kansas counties to end fairly rapidly during the early evening hours as this afternoons activity continues to push further south and east. Models have been pretty consistent with this...and did trim pops during the evening hours and removed them for the overnight periods as a result. With some clouds around overnight...and a shift in the winds to a more southerly direction...expect a fairly mild night across the area...and did increase overnight lows a couple of degrees in spots. Otherwise...expect thunderstorm chances to return by Friday afternoon as good surface heating should help to erode the CAP across the area by late afternoon...with a nice gradient in dewpoints likely becoming the focus for some strong to severe thunderstorms late in the day. This dry-line is a bit further east by peak heating time than it was yesterday at this time...but continue to think there will be at least a chance of storms across much of the area during the late afternoon hours...with chances focused across our southeastern third of counties by early evening. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 15 2017 Expect a fairly strong cold front to race south across the local area on Saturday...with the timing of this front key to how much convection we see across the area Saturday. The latest run of the NAM already has this front to the NE/KS state line by 18Z Saturday...which could limit severe potential across the local area late in the day. Evenso...should see some thunderstorm activity develop across the high plains and advect across portions of the area during the late afternoon through evening hours. Expect a return to near normal temps behind the aforementioned front on Sunday...which combined with steady northerly breezes... should make for a very nice afternoon. Thereafter...dry weather is forecast through at least Tuesday afternoon...when a small chance of thunderstorms returns to the local area with weak disturbances rolling off the high plains late Tuesday and again late Wednesday. These look like pretty iffy chances for thunderstorms at the current time. Temperature wise...with high pressure spreading its influence across the local area by early next week...expect above normal temps to return next Monday through at least Thursday of next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1218 PM CDT Thu Jun 15 2017 VFR conditions are expected through the period with only some passing mid/high level cloud cover along with generally light and variable winds through the afternoon and evening hours. Expect winds to shift and increase out of the south on Friday...as low level moisture surges from the south. This should lead to some CU development near the terminals late in the period...but opted not to introduce until timing/coverage of convective activity becomes a bit more clear. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Jun 15, 2:08 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 208 PM CDT Thu Jun 15 2017 KSZ005>007-017>019-NEZ076-077-084>087-161915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore- Franklin-Webster-Nuckolls-Thayer- 208 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of both south central Nebraska and north central Kansas...generally along and south of a line from Long Island Kansas to Geneva Nebraska. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible this afternoon and evening. The primary threats will be hail as large as tennis balls and damaging winds to around 70 mph...with the greatest threat existing across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue for mainly the afternoon and evening hours both Friday and Saturday. Strong to severe thunderstorms are possible across portions of the outlook area both days...with hail to the size of half dollars along with 60 mph wind gusts both possible. Intermittent small chances for thunderstorms are possible next Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary late this afternoon or evening across. && More information may be obtained at the following web page: https://www.weather.gov/hastings NEZ039>041-046>049-060>064-072>075-082-083-161915- Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo- Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan- 208 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of south central Nebraska generally along and northwest of a line extending from Alma Nebraska to Geneva Nebraska. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return mainly during the afternoon and evening hours both Friday and Saturday. Strong to severe thunderstorms are possible across portions of the outlook area both days...with hail to the size of half dollars along with 60 mph wind gusts both possible. Intermittent small chances for thunderstorms are possible next Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Jun 15, 3:35 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017
KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.
LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
3967 9907 3957 9906 3957 9894 3947 9874
3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893
FayThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:35 PM CDT | Special Weather Statement | GID | Osborne | 40 min |
| Jun 15, 5:28 PM CDT | Special Weather Statement | GID | Smith | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.